Arkansas, 2008Flash Flood in Arkansas, August 19, 2008
August 19, 2008 · NWS SHV · 1 event in 1 county or zone
An upper level low pressure system centered across the southern plains became nearly stationary through the week of August 19th. This setup allowed for deep tropical moisture to advance northward from the Gulf of Mexico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system centered across the southern plains became nearly stationary through the week of August 19th. This setup allowed for deep tropical moisture to advance northward from the Gulf of Mexico. Small perturbations rounded the back side of this feature and resulted in deep lift needed for widespread showers and thunderstorms across portions of the region. The result was some flooding reports where thunderstorm activity trained over the same general area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 19, 10:05 AM CST, 45 minutes earlier.
Area forecast discussion, Aug 19, 10:05 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1105 AM CDT TUE AUG 19 2008
.DISCUSSION...
SHOWERS WITH EMBEDDED TSTMS CONTINUE TO DEVELOP AND MOVE NORTH
ACROSS MUCH THE CWA AS OF LATE MORNING. THIS TREND SHOULD CONTINUE
THROUGHOUT THE AFTERNOON...AS 20 KT LOW LEVEL WINDS CONTINUE TO PUMP
MOISTURE INTO THE REGION. CURRENT FORECAST WITH NEAR 100 PERCENT
POPS STILL LOOKS OK. FORECAST HIGH TEMPS MAY BE A LITTLE ON THE WARM
SIDE...BUT THERE IS A LITTLE SUN IN THE SOUTHEAST ZONES AT THIS
TIME...ALLOWING FOR SOME WARM UP. MINOR ADJUSTMENTS DOWNWARD WILL BE
MADE IN NORTHWEST...AS THE RAIN SHOULD CONTINUE IN THIS AREA
THROUGHOUT THE AFTERNOON. NO OTHER CHANGES AT THIS TIME.
FLOOD WATCH ANTICIPATED FOR THE AFTERNOON FORECAST ISSUE...
SINCE THIS EVENT WILL EVOLVE OVER THE NEXT 36 TO 48 HOURS.
HOWEVER LOCALIZED HEAVY AMOUNTS COULD LEAD TO A FLASH FLOOD
WARNING OR TWO BEFORE THEN.
&&
.AVIATION...
LARGE AREAS OF SHRA WILL CONTINUE TO PASS ACROSS THE CWA
TODAY...AFFECTING THE FLIGHT OPERATIONS ACROSS THE AREA. IFR AND
MVFR WILL BE THE MAIN FLIGHT CATEGORIES WE WILL OBSERVE THROUGH MUCH
OF THE DAY...WITH SOME ISOLATED TSRA AFFECTING A FEW TERMINALS. THE
UPPER LOW OVER NORTH TEXAS WILL CONTINUE TO PULL UP MOISTURE THROUGH
THE NEXT 24 HRS...SO OCCASIONAL SHRA AND TSRA ACTIVITY WILL REMAIN
POSSIBLE THROUGH THE 18Z TAF PERIOD. VSBYS AND CEILINGS WILL BE UP
AND DOWN SO A FEW AMENDMENTS MAY BE COMMON THROUGH THE
DAY...ESPECIALLY WHEN TS APPROACH TERMINALS. /11/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 80 68 82 68 88 / 100 70 70 50 50
MLU 83 69 81 69 86 / 90 70 70 70 50
DEQ 78 66 81 66 86 / 90 70 80 60 50
TXK 80 67 81 67 88 / 100 70 80 60 50
ELD 78 67 81 68 87 / 100 70 80 70 50
TYR 80 69 82 68 89 / 100 60 60 40 40
GGG 80 68 82 67 88 / 100 60 60 50 50
LFK 83 71 84 70 90 / 90 60 70 50 50
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
14
Hazardous weather outlook, Aug 19, 4:00 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 AM CDT TUE AUG 19 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-191700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
500 AM CDT TUE AUG 19 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE FOUR
STATE REGION THROUGH TONIGHT. WHILE SEVERE STORMS ARE NOT
EXPECTED...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 35 TO 40 MILES AN HOUR.
IN ADDITION...HEAVY RAINFALL MAY RESULT IN THE PONDING OF WATER ON AREA
ROADWAYS AND LOW LYING AREAS ACROSS THE ENTIRE FOUR STATE REGION
BEGINNING TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE POSSIBILITY OF HEAVY RAINFALL WILL CONTINUE THROUGH
WEDNESDAY...AS A SLOW MOVING UPPER LEVEL LOW MOVES TOWARD THE
AREA. A WIDESPREAD 2 TO 4 INCHES OF RAIN WILL BE POSSIBLE BEFORE
ENDING...WHICH MAY RESULT IN SOME LOCALIZED FLOODING. LATER
FORECASTS WILL BETTER PINPOINT THE AREA AT GREATEST RISK FOR FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH TONIGHT.
BUTTS
Flash Flood, Union
- When
- August 19, 10:50 AM CST to 1:00 PM CST
- Where
- Union County, 1.5 mi NNE of El Dorado to 1.92 mi NNW of El Dorado
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 33.220, -92.660
Police Department reported that several roads across the city had nearly one foot of water on them. Water was beginning to enter some parked cars in some areas. Between 1100 am and noon, the local police department was busy blocking badly flooded streets and helping people who had become stranded inside stalled cars. Water reached the windows of some stalled vehicles and covered the hoods of others. Flooding was particularly bad on 19th Street just east of College Avenue and at the Mellor Park Mall. Other streets that reported flooding were Timerlane, Grove, West Block, Junction City Road, Hillsboro, North West Avenue and Mount Holly Road. Water was high enough to go into a business located on North West Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and High Surf in Florida, August 19 to 22, 20082 deaths · $580,000 · 9 events
- Flooding in Florida, August 19, 20081 injured · $92 million · 4 events
- Flash Flooding in Florida, August 19 to 21, 2008$83 million · 3 events
- Tornado in Florida, August 19, 20082 injured · $420,000 · EF1 · 1 event
- Tropical Storm in Florida, August 19 to 22, 2008$470,000 · 10 events
- Flash Flooding and Flood in Texas, August 19 to 21, 2008$144,000 · 52 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, August 19, 2008$83,000 · 1.75 in hail · 17 events
- Tornado in Florida, August 19, 2008$20,000 · EF0 · 1 event
- Drought in Virginia, August 19 to 31, 200810 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 19, 2008$2,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, August 19, 200861 kt wind · 6 events
- Flash Flood and Hail in Texas, August 19, 20080.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132013.